Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 285, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 12, 2009, 2:54 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2009, 2:54 PM CDT (19:54 UTC)
- Expired
- Jun 12, 2009, 4:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lamar County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 44 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:17 PM CDT | HAIL 0.75 | 3 W Millport, AL | DIME TO PENNY SIZE HAIL WAS REPORTED ALONG STATE HIGHWAY 96 WEST OF MILLPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2334 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 121954
SVRBMX
ALC075-107-122100-
/O.NEW.KBMX.SV.W.0285.090612T1954Z-090612T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT FRI JUN 12 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF MILLPORT...
NORTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF REFORM...
* UNTIL 400 PM CDT
* AT 253 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES
NORTHWEST OF ETHELSVILLE...OR NEAR COLUMBUS...AND MOVING EAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES NORTH OF ETHELSVILLE BY 335 PM CDT...
MILLPORT BY 355 PM CDT...
6 MILES SOUTHWEST OF KENNEDY BY 400 PM CDT...
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3357 8828 3368 8826 3366 8795 3330 8794
3335 8830
TIME...MOT...LOC 1954Z 274DEG 16KT 3356 8842
$$
032 follow-up statements
000
WWUS54 KBMX 122023
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT FRI JUN 12 2009
ALC075-107-122100-
/O.CON.KBMX.SV.W.0285.000000T0000Z-090612T2100Z/
PICKENS AL-LAMAR AL-
323 PM CDT FRI JUN 12 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN LAMAR AND NORTHERN PICKENS COUNTIES...
AT 322 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MELBORNE...OR
6 MILES NORTHWEST OF MILLPORT...MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MILLPORT AND 7 MILES NORTH OF SHAW BY 330 PM CDT...
KENNEDY BY 340 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3357 8828 3368 8826 3366 8795 3330 8794
3335 8830
TIME...MOT...LOC 2023Z 268DEG 28KT 3361 8817
$$
03000
WWUS54 KBMX 122052
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT FRI JUN 12 2009
ALC075-107-122100-
/O.CON.KBMX.SV.W.0285.000000T0000Z-090612T2100Z/
PICKENS AL-LAMAR AL-
352 PM CDT FRI JUN 12 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN LAMAR AND NORTHERN PICKENS COUNTIES...
AT 352 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTH PICKENS
AIRPORT...OR NEAR REFORM...MOVING EAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3357 8828 3368 8826 3366 8795 3330 8794
3335 8830
TIME...MOT...LOC 2052Z 285DEG 20KT 3345 8799
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:30 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 12, 12:30 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT FRI JUN 12 2009 .UPDATED...AVIATION DISCUSSION. && .DISCUSSION... SEVERAL NOTEWORTHY MESOSCALE FEATURES GOING ON THIS MORNING. A WEAK UPPER LEVEL IMPULSE WAS PRODUCING SOME SHOWERS ACROSS WEST CENTRAL ALABAMA. THIS FEATURE DOES NOT MUCH VERTICAL DEPTH AS IT HAS NOT BEEN ABLE TO INITIATE ANY SURFACE BASED CONVECTION. A OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION HAS PUSHED SOUTHWARD OUT OF TENNESSEE AND NEAR A HAMILTON TO GADSDEN LINE. THERE IS SURFACE BASED CONVERGENCE NEAR THIS BOUNDARY AND CUMULUS HAS DEVELOPED RAPIDLY IN THIS AREA. THIS AREA WILL LIKELY EXPERIENCE THE FIRST DIURNAL CONVECTION OF THE DAY. THE MOST PROMINENT WEATHER FEATURE IS THE MCS OVER EAST OKLAHOMA. THIS SYSTEM WILL LIKELY BRING STORMS INTO WEST ALABAMA LATER TODAY AND COULD BE THE PRIMARY SEVERE WEATHER MAKER. TEMPERATURES WILL CLIMB BACK TO AROUND 90 WITH SURFACE DEWPOINTS IN THE LOWER 70S. 12Z BMX SOUNDING INDICATES PLENTY OF DRY AIR ALOFT WITH DECENT LAPSE RATES 800-600MB. SURFACE BASED CAPES ARE ALREADY RUNNING 2500-3000 J/KG AND LIFTED INDICES NEAR -6 CELSIUS....SO AIR MASS IS PRIMED FOR SEVERE STORMS. 58/ROSE && .AVIATION...18Z TAF DISCUSSION. SCT-BKN CUMULUS WILL DOMINATE SKY CONDS THRU 01Z. TSTMS WILL INCREASE IN COVERAGE THIS AFTERNOON MAINLY ACROSS NORTH ALABAMA. OUTSIDE OF CONVECTION...VFR CONDITIONS WILL PREVAIL. AN MCS OVER ARKANSAS WILL TRACK SOUTHEAST AND COULD AFFECT WEST ALABAMA BETWEEN 01Z AND 05Z. HOWEVER...CONFIDENCE IS TO LOW AT THIS TIME TO INCLUDE TSTMS IN TAFS. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 12, 12:51 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1251 PM CDT FRI JUN 12 2009 ALZ011>015-017>050-131200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1251 PM CDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS FROM 2 PM UNTIL MIDNIGHT... GENERALLY ALONG AND NORTH OF THE LINE FROM GEIGER...TO MARION... TO WETUMPKA...TO AUBURN. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON GENERALLY ALONG AND NORTH OF I-20. A MORE ORGANIZED THREAT OF SEVERE STORMS EXISTS THIS EVENING AS A LARGE THUNDERSTORM COMPLEX APPROACHES WEST ALABAMA THIS EVENING. THERE IS UNCERTAINTY AS TO WHETHER THIS SYSTEM WILL IS WEAKEN AS IT MOVES INTO ALABAMA....BUT THERE IS A POTENTIAL FOR DAMAGING STRAIGHT LINE WINDS WITH THIS SYSTEM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER RISK OF SEVERE THUNDERSTORMS WILL EXIST ON SATURDAY AFTERNOON AND EVENING...ANYWHERE ACROSS THE AREA AS AN UPPER LEVEL IMPULSE MOVES THROUGH. THE PRIMARY THREAT WILL BE DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED TODAY AND AGAIN ON SATURDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:32 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 58 min |
| Jun 12, 3:10 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Pickens | 65 min |
| Jun 12, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 64 min |
| Jun 12, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker | 42 min |
| Jun 12, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 32 min |
| Jun 12, 4:23 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 37 min |
| Jun 12, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 39 min |
| Jun 12, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Lamar, Pickens, Tuscaloosa | 61 min |
| Jun 12, 4:51 PM CDT | Areal Flood Advisory | BMX | Bibb, Greene, Jefferson, Lamar, Pickens, Tuscaloosa | 114 min |
| Jun 12, 4:52 PM CDT | Areal Flood Advisory | BMX | Marion, Winston | 113 min |
| Jun 12, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 50 min |
| Jun 12, 5:03 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 29 min |
| Jun 12, 5:36 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 39 min |
| Jun 12, 5:40 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 30 min |
| Jun 12, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 29 min |
| Jun 12, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 41 min |
| Jun 12, 6:16 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 29 min |
| Jun 12, 6:20 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 22 min |
| Jun 12, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 46 min |
| Jun 12, 6:47 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 43 min |
| Jun 12, 6:51 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.